Hail, Lake
- When
- May 23, 8:45 PM CST to 8:50 PM CST
- Where
- Lake County, Highland
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.550, -87.467
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 23, 2:20 PM CST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
320 PM CDT SUN MAY 23 2004
.DISCUSSION FOR AFTERNOON ZONES/GRIDS:
THE FIRST LOW WILL MOVE THROUGH TONIGHT. A COLD FRONT WILL FOCUS
THUNDERSTORMS OVER THE NORTHEAST ILLINOIS AND NORTHWEST INDIANA
EARLY TONIGHT. ANOTHER SHORT WAVE WILL MOVE INTO WISCONSIN MONDAY
NIGHT AND EARLY TUESDAY MORNING. WILL ADD A CHANCE OF THUNDERSTORMS
LATE MONDAY NIGHT AND TUESDAY MORNING. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE FRIDAY. WILL FORECAST LOW TEMPERATURES IN
THE LOW 50S AND UPPER 40S FOR TUESDAY NIGHT AND WEDNESDAY MORNING.
THEN WARM TEMPERATURES RETURN THURSDAY. THIS WILL BE A SLOW INCREASE
IN TEMPERATURES. USE THE ETA MODEL UP TO 36 HOURS AND THE MRF FROM
36 HOURS TO DAY 7 FOR GUIDANCE. WHW
&&
.AVIATION...
RE 18Z TAFS...ALTOCU CONTINUES TO OVERSPREAD AREA TERMINALS WITH
VERY UNSTABLE AIR DOWNSTREAM OF SHORT WAVE TROUGH ACROSS WESTERN
IOWA THROUGH NORTHWEST MISSOURI. EXTENSIVE CU FIELD HAS FORMED IN
ADVANCE OF EASTERN IOWA COLD FRONT AND EXPECTING THIS TO SPREAD OVER
AREA TERMINALS THIS AFTERNOON. CONDITIONS STILL PRIMED FOR
THUNDERSTORM DEVELOPMENT BY MID AFTERNOON. SPC MESO ANALYSIS/RUC
SOUNDINGS SUGGESTING STILL SOME SUBSTANTIAL CIN TO OVERCOME OVER THE
NEXT FEW HOURS BUT GIVEN MOIST LOW LEVEL PROFILE AND MID LEVEL
COOLING WITH APPROACHING SHORT WAVE...WILL CARRY THUNDER MENTION
FROM 20Z TO 01Z IN THE TAFS. WINDS WILL BECOME WEST OVERNIGHT BEHIND
THE COLD FRONT WITH MVFR CIGS BY 08-11Z.
NDM
&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH THRU 05Z MON FOR WINNEBAGO...BOONE...MCHENRY...
LAKE...OGLE...LEE...DEKALB...KANE...DUPAGE AND COOK.
TORNADO WATCH UNTIL 03Z MON FOR NORTHERN ILLINOIS.
IN...NONE.
LK MI...NONE.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 510 PM CDT SUN MAY 23 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-241100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 510 PM CDT SUN MAY 23 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE ENTIRE AREA. A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH 10 PM CDT. SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE HEAVY RAIN PRODUCING FLOODING...LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES. AT THIS TIME...THE BEST CHANCE OF SUPERCELLS CAPABLE OF PRODUCING TORNADOES IS EAST OF INTERSTATE 55. AT 5 PM...A COLD FRONT EXTENDED FROM EASTERN IOWA SOUTHWARD INTO WEST CENTRAL ILLINOIS. A WARM FRONT WAS SITUATED ACROSS FAR SOUTHERN WISCONSIN. VERY UNSTABLE AIR IS IN PLACE ACROSS THE AREA SOUTH OF THIS WARM FRONT. THE COLD FRONT WILL CONTINUE TO TRACK EAST INTO THE EVENING HOURS ENHANCING THE THREAT OF THUNDERSTORMS. THE THREAT OF SEVERE WEATHER WILL DIMINISH WEST OF INTERSTATE 39 BY 7 PM...WITH THE THE THREAT DIMINISHING EAST OF INTERSTATE 39 BY 11 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY OR MONDAY NIGHT AS ANOTHER WEATHER SYSTEM MOVES THROUGH THE MID MISSISSIPPI VALLEY. THUNDERSTORMS ARE POSSIBLE AGAIN ABOUT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AGAIN LATE THIS AFTERNOON INTO TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-241100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 510 PM CDT SUN MAY 23 2004 .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT OVER SOUTHERN LAKE MICHIGAN. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHERN LAKE MICHIGAN THROUGH MIDNIGHT. THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH WIND GUSTS TO 55 KNOTS...FREQUENT LIGHTNING...AND HIGH WAVES. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS OF SOUTHERN LAKE MICHIGAN THROUGH 10 PM CDT. SOUTH TO SOUTHWEST WINDS OF AROUND 30 KNOTS WILL CONTINUE INTO THIS EVENING IN ADVANCE OF A SLOW MOVING COLD FRONT ACROSS FAR EASTERN IOWA. IN ADDITION...ANY THUNDERSTORMS WILL PRODUCE HIGHER WINDS AND WAVES. .DAYS TWO THROUGH SEVEN...MONDAY TROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY OR MONDAY NIGHT AS ANOTHER WEATHER SYSTEM MOVES THROUGH THE MID MISSISSIPPI VALLEY. THUNDERSTORMS ARE POSSIBLE AGAIN ABOUT FRIDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) MARSILI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
839 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 3 NW PLAINFIELD 41.65N 88.25W
05/23/2004 1.75 INCH WILL IL AMATEUR RADIO
135TH AT THE WILL KENDALL LINE
0739 PM HAIL ROUND LAKE 42.35N 88.11W
05/23/2004 0.50 INCH LAKE IL AMATEUR RADIO
NIPPERSINK AND FAIRFIELD ROADS
0739 PM HAIL OSWEGO 41.70N 88.33W
05/23/2004 0.25 INCH KENDALL IL AMATEUR RADIO
RTES 126 AND 71
0729 PM HAIL YORKVILLE 41.64N 88.45W
05/23/2004 1.75 INCH KENDALL IL AMATEUR RADIO
RTES 126 AND 71 JUST SOUTH OF YORKVILLE
0802 PM HAIL 8 E OSWEGO 41.70N 88.18W
05/23/2004 1.00 INCH WILL IL AMATEUR RADIO
111TH WEST OF RT 59
0757 PM HAIL NAPERVILLE 41.76N 88.15W
05/23/2004 0.25 INCH DUPAGE IL AMATEUR RADIO
75TH AND BOOK
0757 PM HAIL ROMEOVILLE 41.65N 88.09W
05/23/2004 0.25 INCH WILL IL UNKNOWN
BOUGHTON AND NAPER-PLAINFIELD RDS
0822 PM HAIL WILLOW SPRINGS 41.73N 87.88W
05/23/2004 0.25 INCH COOK IL UNKNOWN
ARCHER AND RT 83
0750 PM HAIL ROUND LAKE 42.35N 88.11W
05/23/2004 0.75 INCH LAKE IL UNKNOWN
INTERSECTION OF ROUTES 12 AND 120
0751 PM HAIL PLAINFIELD 41.62N 88.20W
05/23/2004 1.00 INCH WILL IL TRAINED SPOTTER
135TH AND RT 30
0836 PM HAIL CHICAGO 41.88N 87.63W
05/23/2004 0.50 INCH COOK IL AMATEUR RADIO
111TH AND PULASKI
&&
RSPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
848 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL HOMETOWN 41.73N 87.73W
05/23/2004 0.25 INCH COOK IL AMATEUR RADIO
87TH AND CICERO
0843 PM HAIL CHICAGO RIDGE 41.70N 87.78W
05/23/2004 0.75 INCH COOK IL TRAINED SPOTTER
SOUTHWEST HIGHWAY AND HARLEM
0836 PM HAIL CHICAGO 41.88N 87.63W
05/23/2004 0.50 INCH COOK IL AMATEUR RADIO
111TH AND PULASKI
0835 PM HAIL NEW LENOX 41.52N 87.98W
05/23/2004 0.75 INCH WILL IL UNKNOWN
SCHOOL HOUSE AND RT 30
0828 PM HAIL MANHATTAN 41.43N 87.99W
05/23/2004 0.25 INCH WILL IL PUBLIC
RT 52 AND MONEE ROAD
&&
RSILZ003-ILZ004-ILZ005-ILZ011-ILZ012-ILZ019-ILZ020-ILZ006-ILZ013- ILZ014-ILZ021-ILZ022-ILZ023-ILZ032-240300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 849 PM CDT SUN MAY 23 2004 ILZ003>005-011-012-019-020-240300- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF TORNADO WATCH 262. COUNTIES CLEARED INCLUDE: IN ILLINOIS: BOONE...DE KALB...KANE...KENDALL...LA SALLE...MCHENRY... WINNEBAGO... THIS INCLUDES THE CITIES OF...AURORA...BELVIDERE...DE KALB... LA SALLE...ROCKFORD...WOODSTOCK...YORKVILLE... ILZ006-013-014-021>023-032-240300- TORNADO WATCH 262 REMAINS VALID UNTIL 1000 PM CDT SUNDAY FOR THE FOLLOWING COUNTIES: IN ILLINOIS: COOK...DU PAGE...GRUNDY...KANKAKEE...LAKE...LIVINGSTON...WILL... THIS INCLUDES THE CITIES OF...CHICAGO...JOLIET...KANKAKEE... MORRIS...NAPERVILLE...PONTIAC...WAUKEGAN...
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
855 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL BURBANK 41.74N 87.77W
05/23/2004 0.88 INCH COOK IL AMATEUR RADIO
87TH AND CICERO
0846 PM HAIL MANHATTAN 41.43N 87.99W
05/23/2004 0.25 INCH WILL IL AMATEUR RADIO
RT 45 AND MANHATTAN MOMEE RD
&&
RSPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
916 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL BURBANK 41.74N 87.77W
05/23/2004 0.88 INCH COOK IL AMATEUR RADIO
87TH AND CICERO
0846 PM HAIL MANHATTAN 41.43N 87.99W
05/23/2004 0.25 INCH WILL IL AMATEUR RADIO
RT 45 AND MANHATTAN MOMEE RD
0844 PM HAIL HOMETOWN 41.73N 87.73W
05/23/2004 0.25 INCH COOK IL AMATEUR RADIO
87TH AND CICERO
0843 PM HAIL CHICAGO RIDGE 41.70N 87.78W
05/23/2004 0.75 INCH COOK IL TRAINED SPOTTER
SOUTHWEST HIGHWAY AND HARLEM
0836 PM HAIL CHICAGO 41.88N 87.63W
05/23/2004 0.50 INCH COOK IL AMATEUR RADIO
111TH AND PULASKI
0835 PM HAIL NEW LENOX 41.52N 87.98W
05/23/2004 0.75 INCH WILL IL UNKNOWN
SCHOOL HOUSE AND RT 30
0830 PM HAIL ALSIP 41.67N 87.74W
05/23/2004 0.75 INCH COOK IL LAW ENFORCEMENT
BRIEF HAILSTORM AND SEVERAL HOUSES STRUCK BY LIGHTNING
0828 PM HAIL MANHATTAN 41.43N 87.99W
05/23/2004 0.25 INCH WILL IL PUBLIC
RT 52 AND MONEE ROAD
0824 PM HAIL ORLAND PARK 41.61N 87.85W
05/23/2004 0.25 INCH COOK IL AMATEUR RADIO
94TH AVE AND 174TH STREET
0822 PM HAIL WILLOW SPRINGS 41.73N 87.88W
05/23/2004 0.25 INCH COOK IL UNKNOWN
ARCHER AND RT 83
0815 PM TORNADO ROMEOVILLE 41.65N 88.09W
05/23/2004 WILL IL TRAINED SPOTTER
0802 PM HAIL 8 E OSWEGO 41.70N 88.18W
05/23/2004 1.00 INCH WILL IL AMATEUR RADIO
111TH WEST OF RT 59
0757 PM HAIL ROMEOVILLE 41.65N 88.09W
05/23/2004 0.25 INCH WILL IL UNKNOWN
BOUGHTON AND NAPER-PLAINFIELD RDS
0757 PM HAIL NAPERVILLE 41.76N 88.15W
05/23/2004 0.25 INCH DUPAGE IL AMATEUR RADIO
75TH AND BOOK
0753 PM HAIL 3 NW PLAINFIELD 41.65N 88.25W
05/23/2004 1.75 INCH WILL IL AMATEUR RADIO
135TH AT THE WILL KENDALL LINE
0752 PM HAIL 6 NNE PLAINFIELD 41.70N 88.16W
05/23/2004 0.50 INCH WILL IL EMERGENCY MNGR
248TH AND 95TH
0752 PM HAIL 3 NW PLAINFIELD 41.65N 88.25W
05/23/2004 1.75 INCH WILL IL EMERGENCY MNGR
135TH AND RT 30
0752 PM HAIL 5 SE LEMONT 41.62N 87.92W
05/23/2004 1.75 INCH WILL IL EMERGENCY MNGR
135TH AND COUNTY LINE ROAD
0751 PM HAIL 3 N PLAINFIELD 41.66N 88.20W
05/23/2004 0.88 INCH WILL IL TRAINED SPOTTER
248TH AVE AND 119TH STREET 1M W OF RT 59
0751 PM HAIL PLAINFIELD 41.62N 88.20W
05/23/2004 1.00 INCH WILL IL TRAINED SPOTTER
135TH AND RT 30
0750 PM HAIL ROUND LAKE 42.35N 88.11W
05/23/2004 0.75 INCH LAKE IL UNKNOWN
INTERSECTION OF ROUTES 12 AND 120
0739 PM HAIL ROUND LAKE 42.35N 88.11W
05/23/2004 0.50 INCH LAKE IL AMATEUR RADIO
NIPPERSINK AND FAIRFIELD ROADS
0739 PM HAIL OSWEGO 41.70N 88.33W
05/23/2004 0.25 INCH KENDALL IL AMATEUR RADIO
RTES 126 AND 71
0737 PM HAIL 4 S MORRIS 41.31N 88.43W
05/23/2004 1.00 INCH GRUNDY IL AMATEUR RADIO
0731 PM HAIL 2 N YORKVILLE 41.67N 88.45W
05/23/2004 0.25 INCH KENDALL IL TRAINED SPOTTER
0730 PM HAIL YORKVILLE 41.64N 88.45W
05/23/2004 1.75 INCH KENDALL IL CO-OP OBSERVER
.72 INCHES OF RAIN
0729 PM HAIL YORKVILLE 41.64N 88.45W
05/23/2004 1.00 INCH KENDALL IL UNKNOWN
0729 PM HAIL YORKVILLE 41.64N 88.45W
05/23/2004 1.75 INCH KENDALL IL AMATEUR RADIO
RTES 126 AND 71 JUST SOUTH OF YORKVILLE
0729 PM HAIL S OSWEGO 41.70N 88.33W
05/23/2004 0.50 INCH KENDALL IL TRAINED SPOTTER
0729 PM HAIL YORKVILLE 41.64N 88.45W
05/23/2004 0.50 INCH KENDALL IL UNKNOWN
0727 PM HAIL YORKVILLE 41.64N 88.45W
05/23/2004 0.75 INCH KENDALL IL CO-OP OBSERVER
0720 PM HAIL 2 N YORKVILLE 41.67N 88.45W
05/23/2004 0.75 INCH KENDALL IL EMERGENCY MNGR
0717 PM HAIL N YORKVILLE 41.64N 88.45W
05/23/2004 0.50 INCH KENDALL IL EMERGENCY MNGR
0712 PM HAIL YORKVILLE 41.64N 88.45W
05/23/2004 0.50 INCH KENDALL IL AMATEUR RADIO
0655 PM HAIL GARY 41.60N 87.34W
05/23/2004 0.25 INCH LAKE IN AMATEUR RADIO
&&
RSILZ006-ILZ013-ILZ014-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-240300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 925 PM CDT SUN MAY 23 2004 ILZ006-013-014-020>023-032-240300- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES IN TORNADO WATCH 262. COUNTIES CLEARED INCLUDE: IN ILLINOIS: COOK...DU PAGE...GRUNDY...KANKAKEE...KENDALL...LAKE... LIVINGSTON...WILL... THIS INCLUDES THE CITIES OF...CHICAGO...JOLIET...KANKAKEE... MORRIS...NAPERVILLE...PONTIAC...WAUKEGAN...YORKVILLE...
The Chicago radar (KLOT), 52 km away, was scanning. The volume nearest the first event began at 02:43 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397124, 5397125.